Kansas, 2015

Hail in Kansas, May 4, 2015

May 4, 2015 · NWS EAX · 2 events in 1 county or zone

A few strong to severe storms moved across northeastern Kansas and northwestern Missouri during the evening of May 4th. The storms produced localized flash flooding as well as some 1 hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few strong to severe storms moved across northeastern Kansas and northwestern Missouri during the evening of May 4th. The storms produced localized flash flooding as well as some 1 hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 5:56 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 4, 5:56 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT Mon May 4 2015

.DISCUSSION...
Issued at 327 PM CDT MON MAY 4 2015

The main concern in the short term will be the potential for severe
weather generally along and north of a Olathe to Macon line late
this afternoon into tonight. This afternoon a stationary front along
an Ottumwa, Iowa to near St Joseph to Concordia, KS. North of the
front, across extreme northwest Missouri where showers and cloud
cover have plagued the area instability is low. Further south of the
front, temperatures are in the upper 70s to lower 80s and MLCAPE
values are ranging between 1500-2000J/Kg. However, despite modest
instability, forcing and shear are weak. There is still a chance for
severe weather with the aforementioned instability and steep low-mid
level lapse rates. The main mode of thunderstorm activity would be
multicell clusters of thunderstorms with the strongest of storms
capable of producing large hail and locally damaging winds. The
severe threat should be over by midnight as the instability
decreases.

As we go through the overnight hours, an upper level trough will
move from the southwestern CONUS into the Four Corners area. Height
rise are expected across the region out ahead of the upper trough
which will help force the stationary front north of the area into
southern Iowa. This will leave the local area in the warm sector and
dry on Tuesday and we appear to be capped. The only caveat would be
the potential of a weak shortwave that models are picking up on
which could produce enough forcing for a few thunderstorms during
the day. As such, have included slight chance POPs over portions of
the CWA if a thunderstorm or two does initiate. Expect highs in the
lower 80s.

Tuesday night, the aforementioned upper level trough will move fro
the Four Corners into the eastern Rockies. A lead shortwave ejecting
out from the upper wave will move into eastern Kansas. Convection
will develop south and west of the forecast area Tuesday night and
move northeastward into the area during the early morning hours on
Wednesday. Early morning convection and cloud cover on Wednesday
will most likely diminish the severe potential however thunderstorms
are expected to continue through the day. Expect highs in the 70s.

Thunderstorms potential will continue for much of the extended
period as the general pattern chances little over the region. The
main feature of interest will be an upper level trough that will be
digging down the West Coast on Thursday. This upper trough will move
slowly through the southwestern CONUS Friday and Saturday before
finally ejecting out into the eastern Rockies on Sunday. This will
leave the area in southwestern flow aloft through that period.
Several shortwaves will move through the area during that time frame
with several round of thunderstorms possible through the period. By
Sunday nigh/Monday the upper level trough continues to move into the
northern Plains forcing a cold front through the area earlier in the
day and things may dry out on Monday. Highs will generally be in the
70s through this period with highs falling into the 60s behind the
front on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 655 PM CDT MON MAY 4 2015

Line of strong storms stretching from central KS into northwest MO
has slowed its southward progress, and will continue to affect the
MCI and STJ terminals for several more hours but with less impacts
for MKC and IXD. Threat for high wind and hail is decreasing for the
KC terminals. Slow weakening trend through the night but could see
occasional light rain persist after midnight. Drying out for Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...Hawblitzel
Hazardous weather outlook, May 4, 12:06 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT MON MAY 4 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
106 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. A
 FEW SEVERE STORMS ARE POSSIBLE OVER NORTHERN MISSOURI AND NORTHEAST
 KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. WHILE THE
 THREAT OF SEVERE STORMS IS LOW AT THIS TIME...A FEW STRONG STORMS
 ARE POSSIBLE.

 WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THIS WEEK...PARTS OF
 NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE SEVERAL INCHES OF
 RAINFALL BY FRIDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 4, 6:13 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     HOLT                    39.45N 94.34W
05/04/2015                   CLAY               MO   TRAINED SPOTTER

            SMALL TREE BLOWN DOWN

&&
Local storm report, May 4, 6:33 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      ST. JOSEPH              39.77N 94.85W
05/04/2015                   BUCHANAN           MO   LAW ENFORCEMENT

            MULTIPLE ROADWAYS SHUTDOWN DUE TO HIGH FLOWING WATER.
            SEVERAL VEHICLES STALLED DUE TO HIGH WATER. DELAYED
            REPORT.

&&

CGITRO
Special weather statement, May 4, 6:34 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 PM CDT MON MAY 4 2015

MOZ021-022-029-030-050100-
CALDWELL MO-CLAY MO-CLINTON MO-RAY MO-
734 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY...SOUTHEASTERN
CLINTON...NORTHERN CLAY AND SOUTHWESTERN CALDWELL COUNTIES UNTIL 800
PM CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF LAWSON...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POLO...KINGSTON AND ELMIRA.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 20 AND 46.

LAT...LON 3965 9427 3965 9397 3950 9395 3924 9437
      3937 9454
TIME...MOT...LOC 0034Z 221DEG 19KT 3952 9422

PMM
Local storm report, May 4, 6:37 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLOOD            5 N PLATTSBURG          39.64N 94.46W
05/04/2015                   CLINTON            MO   EMERGENCY MNGR

            HIGHWAY Y IS IMPASSIBLE DUE TO HIGH WATER

&&
Local storm report, May 4, 6:38 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      ST. JOSEPH              39.77N 94.85W
05/04/2015                   BUCHANAN           MO   LAW ENFORCEMENT

            ST. JOSEPH FIRE DEPARTMENT DISPATCHED TO PERSONS TRAPPED
            IN VEHICLE DUE TO HIGH WATER. TIME APPROXIMATE.

&&

CGITRO
Special weather statement, May 4, 6:38 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT MON MAY 4 2015

MOZ013-014-021-022-050115-
CALDWELL MO-CLINTON MO-DAVIESS MO-DE KALB MO-
738 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...SOUTHERN
DAVIESS...NORTHEASTERN CLINTON AND NORTHWESTERN CALDWELL COUNTIES
UNTIL 815 PM CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWSON.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMERON...HAMILTON...KINGSTON...KIDDER AND WINSTON.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 46 AND 63.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3989 9428 3988 9387 3963 9396 3963 9428
TIME...MOT...LOC 0039Z 180DEG 0KT 3947 9417

PMM

The radar

The Pleasant Hill radar (KEAX), 45 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
May 4, 7:22 PM CST
Where
Johnson County, 2.21 mi E of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.884, -94.779

Hail, Johnson

When
May 4, 7:27 PM CST
Where
Johnson County, 2.85 mi NW of (Ojc)johnson Co Exec
Measured
1 in hail
Reported by
Public
Coordinates
38.884, -94.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577807, 577808.